The incidence of drug-induced pancreatitis is rare. There have been several reports of acute pancreatitis as a complication in acute poisoning with drugs or toxins. We present a case of a young woman with acute pancreatitis secondary to an overdose of nifedipine and acetaminophen in a suicide attempt. We excluded other causes of acute pancreatitis by clinical history, serum toxicology, serology, and abdominal imaging. The most likely underlying pathophysiological mechanism was ischemic injury of the pancreas secondary to severe collapse induced by nifedipine and possible acetaminophen-induced direct pancreatotoxicity. The pancreatitis resolved with treatment that included continuous veno-venous haemofiltration in an intensive care unit. Emergency and intensive care units should be aware of this unusual complication of such poisoning. To our knowledge, this is the first reported association between massive nifedipine overdose and acute pancreatitis.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.